The english version of the website of the School of Medicine is under development

Δημοσίευση

Posterior reversible encephalopathy syndrome after intrathecal methotrexate infusion: a case report and literature update.

TitlePosterior reversible encephalopathy syndrome after intrathecal methotrexate infusion: a case report and literature update.
Publication TypeJournal Article
Year of Publication2016
AuthorsPavlidou, E., Pavlou E., Anastasiou A., Pana Z., Tsotoulidou V., Kinali M., & Hatzipantelis E.
JournalQuant Imaging Med Surg
Volume6
Issue5
Pagination605-611
Date Published2016 Oct
ISSN2223-4292
Abstract

Posterior reversible encephalopathy syndrome (PRES) is a rare clinical-radiological entity characterised by seizures, severe headache, mental status instability and visual disturbances. Hypertension is typically present. We report a case of a 13-year old boy with Burkitt lymphoma/leukaemia, who presented with posterior leukoencephalopathy 24 hours after intrathecal methotrexate (MTX) infusion. The child presented with headache, seizures, elevated blood pressure and gradual deterioration of his neurological status. Midazolam, dexamethazone and furosemide were initiated leading to reduction of cerebral oedema and clinical improvement. A thorough literature review is discussed in this report. Pathophysiology of leukoencephalopathy remains unclear. It develops within 5-14 days after intrathecal MTX and resolves within a week usually without permanent neurological sequelae. Broad use of MRI has led to an increasing number of identified cases of PRES. Treatment approach is mainly to manage the underlying cause of PRES. Prognosis is generally benign; however delayed diagnosis and improper management may result in permanent brain insult.

DOI10.21037/qims.2016.10.07
Alternate JournalQuant Imaging Med Surg
PubMed ID27942481
PubMed Central IDPMC5130557

Contact

Secretariat of the School of Medicine
 

Connect

School of Medicine's presence in social networks
Follow Us or Connect with us.